During pregnancy

Estrogen levels rise rapidly in early pregnancy and remain high throughout pregnancy. Migraines often improve or even disappear during pregnancy. However, tension headaches usually won't improve as they aren't affected by hormone changes.

After delivery, an abrupt decrease in estrogen levels — along with stress, irregular eating habits and lack of sleep — may trigger headaches again.

If you experience headaches, discuss with your doctor before you become pregnant medications or other therapies that may help you during your pregnancy. Many headache medications may have harmful or unknown effects on a developing baby.

Although you'll need to be cautious about which headache medications you take while you're breast-feeding, you'll likely have more options than you did during pregnancy. Your doctor can tell you which medications you may take while you're breast-feeding.

During perimenopause and menopause

For many women who have had headaches related to hormone changes, migraines may become more frequent and severe during perimenopause — the years leading up to menopause — because hormone levels rise and fall unevenly. This fluctuation can trigger migraines.

For some women, migraines improve once their menstrual periods cease — but tension headaches often get worse. If your headaches persist after menopause, you often can continue to take your medications and use other therapies.

Hormone replacement therapy may worsen headaches in some women, improve headaches in others or cause no changes. If you're taking hormone replacement therapy, your doctor may recommend an estrogen skin patch. The patch provides a low, steady supply of estrogen, which is least likely to aggravate headaches.

If hormone replacement therapy worsens your headaches, your doctor may lower the estrogen dose, change to a different form of estrogen or stop the hormone replacement therapy.

Every woman is unique

Some women are more sensitive to the effects of hormones. If headaches are disrupting your daily activities, work or personal life, ask your doctor for help.

Nov. 13, 2012 See more In-depth